An investigation into what caused 22 Illinois prison staff workers to be sent to hospitals after experiencing dizziness, nausea and vomiting while responding to an inmate “medical incident” has ruled out “narcotics or hazardous materials,” an official says.
An Illinois State Police hazardous materials team responded Wednesday afternoon to the John A. Graham Correctional Center in Hillsboro, 65 miles northeast of St. Louis. The prison staff became ill, some violently, when they came near the affected inmates, said Anders Lindall of the American Federation of State, County and Municipal Employees Council 31, an employee union.
“Illinois State Police conducted preliminary tests on suspicious substances found on site and the tests came back NEGATIVE for narcotics or hazardous materials,” Illinois Department of Corrections spokesperson Naomi Puzzello told Fox News Digital in a statement.
Puzzello said a nasal spray and powder were recovered from the facility and state police was testing clothing on Thursday.
“The substances were identified as nonhazardous and should not have necessitated the use of Narcan or required hospitalization, but IDOC works diligently to ensure the safety of both incarcerated individuals and employees and worked swiftly to ensure everyone had access to the care they requested,” she added.
Lindall told The Associated Press that 22 staff members were treated at four area hospitals.
Puzzello said three inmates received treatment at the prison’s health care unit and “some staff reported feeling dizzy and in an abundance of caution were transported to the hospital for observation and treatment.
“Everyone involved in this incident has been discharged from the hospital,” she said in her statement.
FOX 2 St. Louis described the situation as a potential “mass overdose” between inmates, citing one law enforcement official who told the station a call went out between local agencies for NARCAN to be rushed to the prison.
Preliminary tests found that the nasal spray contained acetaminophen, Puzzello also said. It is a common pain reliever which may cause drowsiness and dizziness.
The powder was common baby powder containing aluminum phosphate, which is also used in dental cements, cosmetics, paints, paper and pharmaceuticals. It can irritate the nose, throat and lungs.
The powder also contained ethylpyrrole, which the U.S. Occupational Safety and Hazard Administration labels as a hazard to the respiratory system.
And it had benzene, which is harmful to the eyes, skin, airway, nervous system and lungs, according to OSHA.
Fox News’ Danielle Wallace and The Associated Press contributed to this report.